Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 40, NWS Wakefield, VA

September 2, 2000Amelia County, Powhatan County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 2, 2000, 11:35 PM EDT for Amelia County, Powhatan County, Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2000, 11:35 PM EDT (03:35 UTC)
Expired
Sep 3, 2000, 1:30 AM EDT
In force
115 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Amelia County, VA, Powhatan County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 030339
FFWAKQ
VAC007-145-030530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1135 PM EDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWHATAN COUNTY IN CENTRAL VIRGINIA
  AMELIA COUNTY IN CENTRAL VIRGINIA

* UNTIL 130 AM EDT

* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER AMELIA AND   
  POWHATAN COUNTIES...MOVING NORTH AT 10 MPH. DOPPLER RADAR          
  ESTIMATED 2 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR. AN       
  ADDITIONAL 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER THE NEXT HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...AMELIA...POWHATAN...WINTERHAM...BELONA...LODORE
  AND BALLSVILLE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. 
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN 
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RpISING.

$$

HESS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:00 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Sep 2, 9:00 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
900 PM EDT SAT SEP 2 2000

DSCN:
SOME FLOODING IVOF SBY THIS EVE. 2.33 IN OF RAIN IN 45 MINUTES
ACROSS SRN JAMES CITY CNTY. KAKQ RDR UNDERESTIMATING THIS BY
1/2 SO HAVE DECIDED TO PUT RDR IN TRPLCL Z/R MODE. HAVE ALRDY
COORDINATED WITH RFC'S.

MORE NRGY S OF RGN POISED TO LIFT N AND WRAP ARND UPR LVL LOW.
SFC TROF/HIGH PW'S & FLOW OF WTR HELPING TO ENHANCE PCPN. WITH
THIS IN MIND AND NOT MUCH CHANGE XPCTD...WILL KEEP CHC TO LIKELY
POPS IN OVRNITE. LOWS L-M70S. WILL LIKELY HAVE FOG DVLPNG AFTR
MIDNITE.

CWF...NO CHANGES XPCTD.

FCSTID = 44

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Local storm report, Sep 2, 7:40 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
740 PM EDT SAT SEP 2 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    DELMAR                  MD        FLOODING.
09/02/00   WICOMICO                          1 FT OF WATER COVERING
                                             PORTIONS OF EAST LINE
                                             ROAD NEAR RT] 13 JUST
                                             SOUTH OF DELMAR.

44
Local storm report, Sep 2, 9:28 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
928 PM EDT SAT SEP 2 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0928 PM    SALUDA                    VA   FLOOD
09/02/00   MIDDLESEX                      SHERRIFS OFFICE REPORTS
                                          FLOODING ALONG ROUTES 17
                                          AND 33...AND NUMEROUS
                                          SECONDARY ROADS

PFM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:19 PM EDTFlash Flood WarningAKQJames City56 min
Sep 2, 9:08 PM EDTFlash Flood WarningAKQLancaster, Middlesex67 min
Sep 3, 1:43 AM EDTFlash Flood WarningAKQBrunswick, Greensville, City of Emporia2 hr
Sep 3, 7:53 PM EDTFlash Flood WarningAKQGreensville, Sussex67 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.